Alert archive / Alabama / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 29, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Jan 12, 2023, 5:47 PM CST for Holmes County, Jackson County, Florida; Early County, Miller County, Georgia; 4 counties in Alabama. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 12, 2023, 5:47 PM CST (23:47 UTC)
- Expired
- Jan 12, 2023, 6:45 PM CST
- In force
- 58 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dale County, AL, Geneva County, AL, Henry County, AL, Houston County, AL, Holmes County, FL, Jackson County, FL, Early County, GA, Miller County, GA
The radar
The Ft Rucker radar (KEOX), 35 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 12, 2:36 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.8 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 233 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 605 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 12, 5:46 PM CST, 1 minute earlier.
Area forecast discussion, Jan 12, 5:46 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service Tallahassee FL
646 PM EST Thu Jan 12 2023
...New AVIATION...
.NEAR TERM...
(Through Friday)
Issued at 449 PM EST Thu Jan 12 2023
The main story for today will be the line of showers and
thunderstorms that will move through the entire CWA later this
afternoon into the overnight hours. These storms have the potential
to be severe with the main threats of damaging wind gusts and
perhaps a few brief tornadoes in our central time zone counties. The
SPC currently has our AL and GA counties in a Slight Risk, while the
rest of our Florida counties are in a Marginal Risk for severe
weather. The increase in area of the Slight risk extending to
include most of our GA is due to a higher than initially forecast
dewpoints which increases the instability in the atmosphere.
Dewpoints are forecast to be in the low-mid 60s and upper 50s
through this afternoon for areas west of Albany-Tallahassee line.
Our 18z Sounding shows some low level moisture but mixing of the dry
layer in the mid-levels have brought the dewpoints down a little,
decreasing the instability heading into the afternoon and evening.
The line of storms is expected to enter the region from the
northwest later this evening around 23Z-00Z and sweep through the
CWA into the overnight hours, and should clear out to the southeast
around 09Z-10Z Friday morning. Confidence is high with PoPs near 100
percent. A Tornado Watch is in effect through 02Z for our AL
counties, Central time zone counties in FL along I-10, and our GA
counties west of I-75.
It is breezy ahead of the main line due to the tightening pressure
gradient from the incoming cold front. Winds could gust up to 40 mph
in places where we currently have a Wind Advisory in the western
panhandle, SE AL, and southwest/south-central GA through this
evening.
After the cold front passes, winds will be northwesterly and still
breezy. Cold air will begin to rush in following the front, with
temperatures falling into the 40s by daybreak and only warming to
the low to mid 50s for Friday afternoon.
&&
.SHORT TERM...
(Friday night through Saturday night)
Issued at 449 PM EST Thu Jan 12 2023
Post-frontal we'll be fairly dry and cooler as cold air advection
dominates and high pressure begins to settle in. We'll start the day
out partly cloudy and clear out into the evening. We can expect
daytime highs to struggle to make it into the low to mid 50s, with
overnight lows in the low to mid 30s. Wind chills in the early
morning hours on Saturday will be in the mid 20s as NW winds around
10 mph remain. Winds will settle down by Sunday morning.
&&
.LONG TERM...
(Sunday through Wednesday)
Issued at 449 PM EST Thu Jan 12 2023
Through the long term we'll remain dry as high pressure remains
dominant across the region. Surface high pressure will move to our
southeast placing us under S-SW flow beginning Monday. This will
allow us to begin to gradually warm and moisten into midweek when
another possible disturbance looks to approach the region from the
west. However, uncertainty is too high to mention anything with any
confidence.
Daytime highs will generally be in the upper 50s initially warming
into the mid 70s by Tuesday with overnight lows in the 30s initially
warming into the mid to upper 50s by Wednesday.
&&
.AVIATION...
(00Z TAFS)
Issued at 643 PM EST Thu Jan 12 2023
Severe squall line continues moving across the area at the moment.
Several severe cells within the line with isolated tornadoes
possible. Especially north of our Florida counties. Background
winds remain gusty of 20-30 knots with isolated 40 knots possible.
Used high resolution guidance for timing of impacts of the line
and wind shift after the passage of the line. Guidance indicates a
period of MVFR cigs well behind the line passage overnight into
the morning hours then a transition to VFR by the mid afternoon.
Northwest winds will be gusty Friday.
&&
.MARINE...
Issued at 449 PM EST Thu Jan 12 2023
Southwest winds will increase ahead of a cold front today,
particularly west of Apalachicola where a Small Craft Advisory is in
effect. As the front moves through tonight, winds will become
northwesterly with Small Craft Advisory conditions expanding across
the entire area. Seas are expected to peak around 9 feet well
offshore on Friday night. Winds and seas will decrease during the
day on Saturday with more tranquil conditions returning for Sunday.
&&
.FIRE WEATHER...
Issued at 449 PM EST Thu Jan 12 2023
A line of strong to severe thunderstorms will sweep across the
districts this evening just in advance of the cold front. A sharp
wind shift from southwest to northwest will occur as the front
passes. A cooler and drier air mass will follow for Friday and
Saturday, with clearing skies by Friday night. High afternoon
dispersion values are expected to continue Friday and possibly
Saturday due to gusty northwest to north winds.
&&
.HYDROLOGY...
Issued at 449 PM EST Thu Jan 12 2023
No flooding is expected for the next 7 days. Rainfall tonight will
be well below amounts needed for flooding.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 76 48 55 34 / 40 100 0 0
Panama City 74 48 55 35 / 60 100 0 0
Dothan 75 44 50 32 / 70 90 0 0
Albany 76 47 52 33 / 60 100 0 0
Valdosta 76 49 55 33 / 10 100 0 0
Cross City 75 50 60 33 / 0 100 10 0
Apalachicola 73 49 56 35 / 40 100 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 9 PM CST this evening for FLZ007>013-108-112.
High Rip Current Risk through late Friday night for FLZ108-112-
114-115.
High Surf Advisory until 7 AM EST /6 AM CST/ Friday for FLZ108-
112-114.
GA...Wind Advisory until 10 PM EST this evening for GAZ120>128-130-
142>145-155-156.
AL...Wind Advisory until 9 PM CST this evening for ALZ065>069.
GM...Small Craft Advisory until 1 PM EST Saturday for GMZ730-755-765-
775.
Small Craft Advisory until noon CST Saturday for GMZ750-752-770-
772.
&&
NEAR TERM...Montgomery
SHORT TERM...Oliver
LONG TERM....Oliver
AVIATION...Scholl
MARINE...Oliver
FIRE WEATHER...Montgomery
HYDROLOGY...OliverIn the hours before
Local storm report, Jan 12, 4:45 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
545 PM EST THU JAN 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM TSTM WND DMG 1 W CUTHBERT 31.77N 84.81W
01/12/2023 RANDOLPH GA PUBLIC
POWER POLES BROKEN AND SEVERAL TREE LIMBS
ALSO DOWN.
&&
KGGLocal storm report, Jan 12, 4:56 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
556 PM EST THU JAN 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG 2 SSW LAWRENCEVILLE 31.63N 85.28W
01/12/2023 HENRY AL 911 CALL CENTER
NUMEROUS TREES AND POWERLINES DOWN ACROSS
THE NORTHERN PORTION OF HENRY COUNTY, NORTH
OF ABBEVILLE. 1 HOME WITH STRUCTURAL DAMAGE.
&&
KGGSpecial weather statement, Jan 12, 5:02 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
502 PM CST Thu Jan 12 2023
ALZ068-FLZ007-009-122345-
Geneva AL-Holmes FL-North Walton FL-
502 PM CST Thu Jan 12 2023
...Strong thunderstorms will impact portions of Geneva, northwestern
Walton and northwestern Holmes Counties through 545 PM CST...
At 502 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Samson to near Florala to Baker. Movement
was east at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Geneva, De Funiak Springs, Hartford, Samson, Union, Liberty, Paxton,
Coffee Springs, Black, Oakwood Hills, Cluster Springs, Kellys
Crossroads, Logan Field Municipal A/P, Glendale, Izagora, New
Harmony, New Hope, Piney Grove, Caney Creek and Earlytown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 800 PM CST for southeastern
Alabama...and the Panhandle of Florida.
&&
LAT...LON 3099 8639 3100 8619 3119 8619 3119 8613
3118 8612 3119 8611 3120 8599 3119 8569
3099 8571 3075 8598 3076 8639
TIME...MOT...LOC 2302Z 259DEG 39KT 3114 8608 3094 8636 3081 8667
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
01-GONZALEZLocal storm report, Jan 12, 5:03 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
603 PM EST THU JAN 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM TSTM WND GST BLACKWELL FIELD A/P 31.43N 85.62W
01/12/2023 M49 MPH DALE AL OFFICIAL NWS OBS
49 MPH GUST MEASURED AT KOZR (43 KT).
&&
KGGLocal storm report, Jan 12, 5:06 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
606 PM EST THU JAN 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM TSTM WND GST 1 SW HEADLAND MUNICIPAL 31.35N 85.32W
01/12/2023 M63 MPH HENRY AL PUBLIC
MEASURED WIND GUST OF 63 MPH.
&&
KGGLocal storm report, Jan 12, 5:12 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
612 PM EST THU JAN 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM TSTM WND GST 1 ENE NAPIER FIELD 31.32N 85.44W
01/12/2023 M55 MPH DALE AL OFFICIAL NWS OBS
55 MPH (48 KT) PEAK GUST MEASURED AT KDHN.
&&
KGGThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 12, 2:11 AM CST | High Surf Advisory | TAE | Bay, Gulf, Walton | 28 hr |
| Jan 12, 2:13 AM CST | Wind Advisory | TAE | Bay, Calhoun, Holmes, Jackson, Walton, Washington | 19 hr |
| Jan 12, 1:30 PM CST | Special Marine Warning | TAE | 90 min | |
| Jan 12, 2:44 PM CST | Special Marine Warning | TAE | 91 min | |
| Jan 12, 3:09 PM CST | Severe Thunderstorm Warning | TAE | Franklin, Gulf, Liberty | 36 min |
| Jan 12, 4:03 PM CST | Special Weather Statement | TAE | Leon | 42 min |
| Jan 12, 5:15 PM CST | Severe Thunderstorm Warning | TAE | Holmes, Walton | 45 min |
| Jan 12, 5:52 PM CST | Special Marine Warning | TAE | 113 min | |
| Jan 12, 12:01 PM CST | Special Weather Statement | TAE | Clay, Quitman, Randolph | 44 min |
| Jan 12, 12:44 PM CST | Special Weather Statement | TAE | Randolph | 46 min |
| Jan 12, 3:38 PM CST | Severe Thunderstorm Warning | TAE | Clay, Quitman | 52 min |
| Jan 12, 4:03 PM CST | Tornado Warning | TAE | Clay, Quitman | 27 min |
| Jan 12, 4:15 PM CST | Severe Thunderstorm Warning | TAE | Clay, Quitman, Randolph, Terrell | 45 min |
| Jan 12, 4:39 PM CST | Special Weather Statement | TAE | Thomas | 51 min |
| Jan 12, 4:47 PM CST | Severe Thunderstorm Warning | TAE | Lee, Terrell | 43 min |
| Jan 12, 5:00 PM CST | Severe Thunderstorm Warning | TAE | Calhoun, Clay, Early, Randolph | 45 min |
| Jan 12, 5:19 PM CST | Tornado Warning | TAE | Early | 26 min |
| Jan 12, 5:36 PM CST | Severe Thunderstorm Warning | TAE | Ben Hill, Lee, Turner, Worth | 24 min |
| Jan 12, 5:42 PM CST | Severe Thunderstorm Warning | TAE | Baker, Calhoun, Clay, Dougherty, Early, Lee and 3 more | 48 min |
| Jan 12, 11:13 AM CST | Special Weather Statement | TAE | Dale, Henry | 47 min |
| Jan 12, 11:26 AM CST | Severe Thunderstorm Warning | TAE | Dale, Henry | 34 min |
| Jan 12, 11:47 AM CST | Severe Thunderstorm Warning | TAE | Henry | 43 min |
| Jan 12, 12:32 PM CST | Special Weather Statement | TAE | Henry | 28 min |
| Jan 12, 2:28 PM CST | Severe Thunderstorm Warning | TAE | Coffee | 47 min |
| Jan 12, 2:49 PM CST | Tornado Warning | TAE | Coffee | 26 min |
| Jan 12, 3:05 PM CST | Severe Thunderstorm Warning | TAE | Coffee, Dale, Henry | 40 min |
| Jan 12, 3:13 PM CST | Tornado Warning | TAE | Coffee, Dale | 32 min |
| Jan 12, 3:43 PM CST | Tornado Warning | TAE | Henry | 32 min |
| Jan 12, 4:31 PM CST | Severe Thunderstorm Warning | TAE | Coffee, Dale, Geneva, Henry, Houston | 29 min |
| Jan 12, 5:02 PM CST | Special Weather Statement | TAE | Geneva | 43 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2023Severe Thunderstorm Warnings in Florida, 2023Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.